New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

jiirtih
New Member


Date Joined Jun 2010
Total Posts : 2
   Posted 6/2/2010 2:33 PM (GMT -7)   
Hi,

I am a (confused) 23 y.o male, UK. Never had any health issues until around November 09 when I started with consistent diarrhoea, gas, bloating.

I went to the doctor and they have done a stool sample, a million blood tests (i have slightly low iron levels) and checked for coeliac disease, which came back negative.

I have lost weight and the condition is really starting to affect me mentally too. I am very sporty and the knowledge that you have diarrhoea does not help you to perform at your optimum level in these activities!!

I have been referred to Gastroenterology at my local hospital for a colonoscopy. This came back clear except that I have an inflamed small intestine. I have been prescribed mesalazine (in the form of Asacol) 3x per day. However this has not improved my symptoms at all.

The diarrhoea is consistent and I usually have around 3 bm's per day. They tend to be very gassy and watery, often with bits of undigested food in there.

I have bought some Rifaximin (in the form of Rifacol) from the internet and I'm really tempted to take this, but I'm worried about how it will react with the Mesalazine and I've also read horror stories about C-diff being brought on by too much antibiotic use.

Any tips or ideas?

Thanks jiirtih

Howlyncat
Elite Member


Date Joined Jan 2005
Total Posts : 24909
   Posted 6/2/2010 3:15 PM (GMT -7)   
Hi n welcome to the forums
i hv constant d as well but i do hv a dx of crohns
i take lomotil and really watch what i eat
i hv lost so much weight i fit into teen clothes
i would really put pressure on gastro/ family doc for answers
you cannot continue with d as much as you are w/o health issues i believe
do drink plenty of water as the d will dehydrate you quick
sorry wasnt more help but i know others will pop in with input
tk care
lyn
                  
 
        
         ..Co Moderator for Crohns........Alzheimers.....Anxiety/Panic
             Crohns.. PG ..Seizures..Neuropathy..A/P...Fibro..Deaf 
        medications..lyrica..diazepam bid..ativan..prn...trazadone at hs..folic acid    
                                    mtx..potassium..dilantin..pentasa..lomotil..val acid
                                      DONATE TO www.HealingWell.com
                                       I AM STRONGER NOW THAN EVER
      TRUE FRIENDS WILL B THERE FOR YOU..SUPPORT YOU THRU EVERYTHING
                                                      LYN
                                                         
                                  
 
 
 
 
 
 
 
 
 
 
 
 
                                                                                                      


NiceCupOfTea
Veteran Member


Date Joined Jan 2010
Total Posts : 8559
   Posted 6/2/2010 3:57 PM (GMT -7)   
Hello.

As somebody who's from the UK and who's had Crohn's for over 10 years I think my first tip would be to get used to chasing things up. My own experience is that the NHS does not take IBD seriously until it gets too expensive or too dangerous to ignore. So if the Asacol isn't working tell your doctor that. If it's months until the next hospital appointment then phone up because months is too long to wait. Also, unless your hospital is different to any of the three hospitals I've been at, expect referrals, medical notes, etc. to at least sometimes get lost in the system. This is what I mean by chasing things up.

Perhaps I'm being too cynical; I don't know. All I know is being passive with the NHS doesn't get you anywhere. If you don't make your symptoms plain to them, they won't inquire any further; if you don't ask any questions they won't tell you anything; and if you stop taking your meds, they won't really care.

But getting the Crohn's under control is important to your future quality of life. Your symptoms sound very similar to what mine were originally. I had liquid diarrhoea 3x a day, but it didn't appear to impact a lot on my life, energy levels, etc. - maybe it'd have been more obvious if I was an athletic person, which I never was.

Long story short, my Crohn's got worse, but not overnight. It took a long time to get that way and I wasn't on any medication. (Couldn't tolerate any of the mesalazine drugs.) You've hopefully got plenty of time left to you to bosh the Crohn's on the head. It'll never be cured but you can hope for a long-term remission.

Oh yeah, and low iron is easily correctable by oral iron tablets, provided you can tolerate them. If you can't then there are more easily digestable forms of iron (try a search for iron on this website) or, ultimately, iron transfusions.

Good luck.

Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 6/3/2010 6:20 AM (GMT -7)   
Rifaxamin in the US is called Xifaxan and it is generally used for travellers diarrhea. But its also used off label for Crohns. I used it for 14 days to heal bacterial overgrowth along with a better probiotic and it really helped me. This medication is not like other antibiotics as it is only absorbed in the intestine. Give it a shot. Good luck!
Gail*Nanners* Co-Moderator for Crohns Disease 
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

vixen
Veteran Member


Date Joined Jan 2010
Total Posts : 794
   Posted 6/3/2010 11:50 AM (GMT -7)   
 
Another UK er here :)
 
I would ask for a follow up appointment( sooner rather than later) with the gasterenterologist. Whatever you have needs to be treated and if the Asacol isn't working then you need something that will.
Regarding the Rifaximin, go into a local chemist/pharmacy and ask them if there are any reasons/contra indications why you shouldn't take the two drugs together(I have been in several times with regards to info on drugs sheets eg it says not to be given to children under 17 so why has my son been prescribed it?!)
 
I must admit though the hospital and consultant son is under cannot be faulted(when we finally got past Gp!!)_ Within 2/3 weeks he had had all his tests(colonoscopy/barium follow through), seen his consultant/dietician every couple of weeks with direct line phone numbers to all of them.
The sooner they can sort your inflammation the more likely you are to start feeling better and gaining weight.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 3:24 PM (GMT -7)
There are a total of 2,734,291 posts in 301,200 threads.
View Active Threads


Who's Online
This forum has 151323 registered members. Please welcome our newest member, judy.
351 Guest(s), 13 Registered Member(s) are currently online.  Details
cupcakespinkgal, Psilociraptor, tennisplayer, Bohemond, Scaredy Cat, Girlie, ChickNorris, U B Tough, exqualls, Cowboy10, peanut307, lavendar, JackH


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer